Alert archive / South Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Sioux Falls, SD

June 27, 2019Lincoln County, Minnehaha County, Turner County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 27, 2019, 8:18 AM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota; Lyon County, Iowa. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 8:18 AM CDT (13:18 UTC)
Expired
Jun 27, 2019, 10:15 AM CDT
In force
117 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:32 AM CDTFLASH FLOOD2 Ene Tea, SDPARKING LOT FLOODED. REPORT VIA SOCIAL MEDIA.
Jun 27, 9:00 AM CDTHEAVY RAIN 2.54 Ne Tea, SDSTORM TOTAL THROUGH 9AM.
Jun 27, 9:30 AM CDTHEAVY RAIN 2.111 S Tea, SDSTORM TOTAL THROUGH 9:30AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-196 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS53 KFSD 271318
FFWFSD
IAC119-SDC083-099-125-271515-
/O.NEW.KFSD.FF.W.0003.190627T1318Z-190627T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
818 AM CDT Thu Jun 27 2019

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Western Lyon County in northwestern Iowa...
  Southeastern Minnehaha County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...

* Until 1015 AM CDT.

* At 817 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sioux Falls, Canton, Brandon, Harrisburg, Tea, Lennox, Crooks,
  Centerville, Worthing, Larchwood, Viborg, Valley Springs, Irene,
  Hurley, Davis, Lake Alvin State Recreation Area and Rowena.

Additional rainfall amounts of 1 to 3 inches are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4325 9715 4336 9695 4366 9681 4365 9647
      4361 9645 4350 9645 4350 9639 4341 9634
      4309 9681 4308 9716

$$

Schumacher
2 follow-up statements
005 
WGUS73 KFSD 271422
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
922 AM CDT Thu Jun 27 2019

IAC119-SDC083-099-125-271515-
/O.CON.KFSD.FF.W.0003.000000T0000Z-190627T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Minnehaha SD-Lincoln SD-Turner SD-
922 AM CDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
WESTERN LYON...SOUTHEASTERN MINNEHAHA...LINCOLN AND SOUTHEASTERN
TURNER COUNTIES...

At 918 AM CDT, gauge reports indicated thunderstorms had produced 
between 1.5 and 3 inches of rain over the warned area. Several 
reports of urban and street flooding across the greater Sioux Falls 
area have been received. 

Some locations that will experience flooding include...
Sioux Falls, Canton, Brandon, Harrisburg, Tea, Lennox, Crooks,
Centerville, Worthing, Larchwood, Viborg, Valley Springs, Irene,
Hurley, Davis, Lake Alvin State Recreation Area and Rowena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4325 9715 4336 9695 4366 9681 4365 9647
      4361 9645 4350 9645 4350 9639 4341 9634
      4309 9681 4308 9716

$$

Kalin
243 
WGUS73 KFSD 271515
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1015 AM CDT Thu Jun 27 2019

IAC119-SDC083-099-125-271525-
/O.EXP.KFSD.FF.W.0003.000000T0000Z-190627T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Minnehaha SD-Lincoln SD-Turner SD-
1015 AM CDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING FOR WESTERN LYON...SOUTHEASTERN
MINNEHAHA...LINCOLN AND SOUTHEASTERN TURNER COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4325 9715 4336 9695 4366 9681 4365 9647
      4361 9645 4350 9645 4350 9639 4341 9634
      4309 9681 4308 9716

$$

Schumacher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:38 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 27, 6:38 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Jun 27 2019

The main concern is the line of thunderstorms moving eastward into
southwest Minnesota and northwest Iowa early this morning. Some of
the storms are capable of producing small hail and gusty winds
from 30 to 35 knots. Expect brief MVFR to IFR conditions with
storms and on the back edge of it. Otherwise, VFR conditions are
expected for today, mainly after mid-morning.

Tonight: MVFR to IFR conditions will be possible across southwest
Minnesota and portions of east-central South Dakota as stratus
moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
630 AM CDT Thu Jun 27 2019

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063-
064-068>071-281130-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas-
Bon Homme-Yankton-Union-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. Storms may produce small
hail to the size of dimes and gusty winds to 40 mph.

Warm and muggy conditions are expected to develop today. Heat index
values will approach 100 near the South Dakota/ Nebraska border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-057-281130-
Beadle-Jerauld-Brule-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning, but are expected to remain
below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. A few storms may produce
gusty winds to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001-MNZ089-281130-
Lyon-Nobles-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. These storms could produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 5:26 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             1 W MADISON             44.01N 97.12W
06/27/2019  M1.00 INCH       LAKE               SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME TO
            QUARTER-SIZED HAIL WITH MOST OF THE HAIL
            FALLING AS PEA TO DIME-SIZED.

&&

AT
Local storm report, Jun 27, 6:02 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             PARKER                  43.40N 97.14W
06/27/2019  E0.88 INCH       TURNER             SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, USER REPORTED
            DIME TO NICKEL-SIZED HAIL IN PARKER.
            ESTIMATED TIME AND LOCATION BASED ON RADAR.

&&

AT
Local storm report, Jun 27, 6:58 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             3 W GEORGE              43.34N 96.06W
06/27/2019  E0.88 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA TWITTER.

&&

AT
Local storm report, Jun 27, 7:34 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             3 NNW GEORGE            43.38N 96.02W
06/27/2019  E1.00 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA SOCIAL MEDIA, PEA TO
            QUARTER SIZE HAIL ALONG WITH STRONG WINDS
            AND HEAVY RAIN.

&&

AT
Local storm report, Jun 27, 7:46 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             WORTHINGTON             43.63N 95.60W
06/27/2019  E0.70 INCH       NOBLES             MN   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME SIZED
            HAIL, HEAVY RAIN, AND STRONG WINDS.

&&

AT
Local storm report, Jun 27, 8:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     4 ENE JEFFERS           44.08N 95.12W
06/27/2019  M67 MPH          COTTONWOOD         MN   MESONET

            67.7 MPH WIND GUST, WIND DIRECTION WSW.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:34 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, McCook41 min
Jun 27, 3:57 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner48 min
Jun 27, 4:36 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Miner39 min
Jun 27, 9:14 AM CDTFlash Flood WarningFSDLincoln3 hr
Jun 27, 10:22 AM CDTRiver Flood WarningFSDBrookings, Hamlin52 hr
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion4 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion31 days
Jun 27, 2:26 PM CDTRiver Flood WarningFSDMinnehaha7 hr
Jun 27, 3:15 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more29 hr
Jun 27, 8:22 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux23 min
Jun 27, 8:30 AM CDTSevere Thunderstorm WarningFSDLyon30 min
Jun 27, 8:40 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux50 min
Jun 27, 12:33 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola42 min
Jun 27, 12:36 PM CDTRiver Flood WarningFSDLyon32 hr

Nearby

Flash Flood Warnings in South Dakota, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.